ADVERTISEMENT
ADVERTISEMENT

Q. My test for HIV-1 was reactive. What to do?

Answered by
Dr. Ravinder Kaur Sachdeva
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jul 01, 2017 and last reviewed on: Nov 09, 2021

Hello doctor,

I am a 32 year old woman, and I have warts on my genitals and around the area, which led me to a dermatologist. The doctor diagnosed them as STD and advised me to get HIV tested, as part of the diagnosis. The blood sample resulted in a reactive result. I approached another lab and got both ELISA and Western blot tests done. There too it resulted in reactive for HIV-1 and non-reactive for HIV-2. The overall result classified as provisionally reactive. The HIV-1 antibodies have all shown up positive. HIV-2 antibodies have resulted in a negative.

I am curious to know as to how it can come positive or reactive when I have no such symptoms, and my immunity is quite healthy. I am enclosing the lab reports for your reference. Please help me with the way forward to negate this or confirm this. Kindly note that my partner denies having been infected with the virus, and I have had no other partner till date other than him. I have a good appetite, sleep, and motions. I do not have a cold or flu or fever in the recent past (last two years). I do not have sudden weight gain or loss either. I have irregular periods and minimal menses flow. Usually, my periods get irregular when I have intercourse with my partner. I do get fungal infections at times, for which I apply Candida ointment. 

Also, my research on the internet read that there is a window under which repeated tests are needed to be done to confirm the presence of HIV, but no doctor till now has advised me any such thing for that matter. I strongly feel and believe it is just STD and not HIV. I request your advice to get more clarity on this. Thank you.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

I have seen your reports (attachment removed to protect patient identity).

  • HIV (human immunodeficiency virus) can be acquired through sexual contact (anal or vaginal or oral), blood transfusion, exchange of contaminated syringes or needles or there can be a vertical transmission from HIV-infected mother to her child during pregnancy, delivery or breastfeed.
  • When an infection is acquired, usually it progresses through three stages of infection:
  1. Initial acute infection: This occurs within 2 to 4 weeks after infection. Some people have flu-like symptoms, and others do not have.
  2. Clinical latency: During this, people might not have any symptoms and those who are not taking any treatment. It might last for a decade, or sometimes it progresses faster.
  3. AIDS (acquired immunodeficiency syndrome): In this, the immune system is badly damaged and manifests with increasing number of opportunistic infections or severe illnesses.
  • With proper medication and antiretrovirals, HIV can be effectively controlled, and these days if this treatment is started before the disease is advanced, people can live as long as someone who is not having HIV. And the treatment is really easy to take.
  • This treatment and the testing facility which includes HIV test, CD4, and other baseline investigations, are available free of cost in many centers.
  • Your test has been found preliminary reactive by the rapid tests and the Western blot. I suggest you reach the nearest testing center of your area. These centers are located in the government hospitals. Your partner will also be convinced to test by the counselor.
  • I can understand your fear, but now you need to face the situation strongly. There are more than ten lakh people in our country who are taking ART (antiretroviral therapy) from last so many years. ART really improves the quality of life, and with the regular treatment, you will not have any fungal infection or any other infection.

Hope my answer has given you some direction. Please do not hesitate to ask or call anytime for any other question. Best wishes. Stay healthy.

For more information consult an HIV AIDS specialist online --> https://www.icliniq.com/ask-a-doctor-online/HIV-AIDS-specialist

Dear Doctor,

Thank you for your time in responding to my queries.

I have a new set of reports to be shared with you and whole lot of queries, which are lingering on my mind. Request your assistance in clarifying them. Please review the reports.
# The answer has already been given in the query asked before.
Please revert if you have not received the same.
Best Regards!

Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I am at the risk of HIV AIDS. Please help.

Hello doctor, My wife is 13 weeks and 5 days pregnant at present. She vomits in the mornings, and she has continuous light stomach pain. Once or twice a day, she has intense stomach pain for 5 to 7 minutes. She takes Doxinate tablet once a day. Is t...   Read full

Are my symptoms due to HIV infection? I had a high-risk exposure 15 months ago.

Hello doctor, My wife is 13 weeks and 5 days pregnant at present. She vomits in the mornings, and she has continuous light stomach pain. Once or twice a day, she has intense stomach pain for 5 to 7 minutes. She takes Doxinate tablet once a day. Is t...   Read full

Please explain about the CMIA test for HIV testing.

Hello doctor, My wife is 13 weeks and 5 days pregnant at present. She vomits in the mornings, and she has continuous light stomach pain. Once or twice a day, she has intense stomach pain for 5 to 7 minutes. She takes Doxinate tablet once a day. Is t...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a HIV AIDS Specialist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.